Taking The Contraceptive Pill Lead Me To Self-Harm

A few months ago I chose to start taking the progestogen-only pill, sometimes referred to as the ‘mini pill’ as a means of contraception. I chose it because I had used it before, almost exactly a year before in fact, for roughly two months, and had experienced no side effects. The ‘mini-pill’ is the one you take every day at the same time, with no breaks for periods, you just keep taking it until you want to stop. Like before, I set an alarm on my phone to buzz at the same time every day to remind me to pop a tiny pill from the packet I kept in my purse, confident in the knowledge that I wouldn’t experience any negative side effects.

While I had many friends who struggled with anxiety and depression, I had always considered myself one of the most neuro-typical people I knew. Nothing ever phased me, I was almost overbearingly optimistic and very rarely had low moods. I guess I started to wonder if something wasn’t right when, about three weeks into taking the pill, I noticed I was suddenly very short in temper, particularly around my SO. Out of nowhere I was snapping at him for no reason, and deliberately trying to make him feel bad because I felt bad. I could feel myself doing it but I couldn’t stop, then I’d feel worse because I’d feel so guilty – why was I doing this to the person I loved?

Things went from bad to worse, especially when I returned to university in the New Year. I had always loved my course, my friends, and my extra-curricular activities, but suddenly they meant nothing to me, and I lost interest in everything I normally looked forward to returning to after the holidays. All I wanted to do was stay in bed and sleep - so I did. I missed every class, ignored every email, and didn’t reply to messages. When I wasn’t sleeping, I would sit on my bed and stare at nothing. At this point, I knew something was very wrong, and I was self-aware enough to know that the only thing that could be making me feel this way was the pill. It was the only logical explanation.

I booked a doctor’s appointment and ended up speaking to a nurse, who told me that two and a half months wasn’t long enough for me to have given Feanolla (the brand of pill I was taking) a ‘proper go’, and that if I carried on taking it the low mood would subside. I explained that I considered being unable to leave my room a serious issue, and she ended the appointment by saying ‘Well, it’s up to you’. I left the appointment a bit confused, I guess I expected her to give me a definitive solution, to tell me explicitly what I should do. Despite feeling horrendous, I chose to roll with it, mentally stating that if in a week I was still feeling as bad I would stop. 

This was when the self-harming started. Even though every morning I woke up not wanting to do anything or see anyone, I was also increasingly aware of how lonely this was making me feel. I haven’t spoken explicitly to anyone else about the finer details of what self-harming is like, so I can only speak for myself when I say that once you get to a certain stage of staring at nothing, your body just…takes over. I didn’t feel mentally present when I picked up the razor, so when it was over and I realised what I’d done, I’d be overwhelmed by fear and sadness.

For a week I forced myself to get up and go to class. It was one of the hardest things I’d ever done. Every time my alarm went off and I opened my eyes the first thing I would do was cry. During the day when I was distracted by class and conversations I would start to feel vaguely normal, but as soon as I came home and was by myself a light switched off somewhere inside and the self-harming would start again.

Eventually I came to my senses and did the sensible thing – I asked for help. I called my SO some time at night – I don’t really remember – and hysterically explained what had been happening and how I felt. We agreed despite the pill being a really easy form of contraception, it just wasn’t worth…whatever it was I was experiencing, so I stopped. I was lucky it was that easy, imagine if I had got these side effects with the injection – what then?

Needless to say feeling lower than I had ever felt in my life was terrifying – but sadly I’m not alone. Recently more studies have been published linking the pill to depression, a good breakdown of it can be found here:

https://www.theguardian.com/commentisfree/2016/oct/03/pill-linked-depression-doctors-hormonal-contraceptives

As much as I’d like to end this article which some earth-shattering revelation or piece of wisdom, all I can say about my experience is I’m just glad I knew my own mind and body well enough to recognise when something was wrong, and that I had a good support network of friends and loved ones to fall back on when I finally came to terms with what was happening. Though I would not completely write off using hormonal contraceptives just yet, I won’t ever consider myself immune to side effects as I once did.

 

 

If you struggle with self-harm, depression, or suicidal thoughts, the Samaritans can be reached 24/7 on 116 123 (UK)

Warwick Nightline, the university’s free listening service, can also be reached 9pm – 9am during term time on 02476-522-199 or 02476-417-668. Find out more here http://warwick.nightline.ac.uk/